Barbiturates are the oldest of what we might call modernized methods to treat anxiety and insomnia. As medical professionals learned more about their effects, benzodiazepines and Z-drugs were developed in hopes that they were less addictive. Drugs like Seconal are very addictive, but they can also cause deadly withdrawal symptoms in someone who’s trying to stop using them.
Seconal, in particular, has been used in physician-assisted suicide, which adds to its dangerous reputation. While the medication may be hard to find today, many people who abuse it find it on the dark web. If you are using Seconal, you should be aware of the withdrawal symptoms.
Seconal is in a class of drugs known as central nervous system (CNS) depressants. It tricks the brain into believing it has enough gamma-Aminobutyric acid (GABA) to function. There is only a small difference, however, between a prescribed dose and overdose. Seconal is an incredibly potent substance that must be respected.
Though it is less common, Seconal is still prescribed in extreme cases. If you are using Seconal, you must follow the instructions your doctor provides. If you believe you are developing a tolerance to or dependence on the medication, reach out to your prescribing doctor immediately. Abruptly stopping Seconal use is dangerous, and some withdrawal symptoms could result in death.
The most common withdrawal symptoms you may experience from Seconal include:
The symptoms of Seconal withdrawal will vary according to specific factors, such as how severe one’s Seconal addiction is. Minor withdrawal symptoms can appear around eight to 12 hours, while the more significant signs will unfold about 16 hours after the last dose taken. You may experience symptoms for up to five days or more after you stop.
Once you reach 15 days sober from Seconal, symptoms will slowly start to fade, but the psychological symptoms can remain for months or years. The most common factors that determine the severity and length of your withdrawals include:
Minor Seconal withdrawal symptoms include:
Severe Seconal withdrawal symptoms include:
Days 1-3: Nausea, elevated heart rate, fatigue, anxiety, and sweating are among the first symptoms noticed. You will reach the peak of the symptoms by the third day, which is where you are most likely to experience seizures. This stage may require getting medical help to reduce the risk of having seizures.
Days 4-7: Psychological symptoms usually start to improve at this point. Emotional symptoms may still be present, which means it may be a challenge to keep your mood stable, eat, and sleep.
Weeks 1 & 2: Symptoms will start to fade, for the most part, and you can start to focus on life after Seconal. Emotional symptoms will remain as your body stabilizes.
Those abstaining from barbiturates must seek medical detox to avoid deadly symptoms. If you have decided to stop drugs, you should never place yourself in danger to achieve your goal. The clinicians in a detox center will help you through this process and provide medication that keeps you comfortable and safe.
Detox is a crucial point in the continuum of care, but it is not enough to start the healing process. Those serious about getting recovering from Seconal must complete the process designed to give them a better life. It may require you to enter into a residential treatment center or commit to an outpatient program. You deserve the chance at a healthy tomorrow.
Evashwick, C. (1989). Creating the continuum of care. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/10293297
Seconal Oral: Uses, Side Effects, Interactions, Pictures, Warnings & Dosing. (n.d.). Retrieved from https://www.webmd.com/drugs/2/drug-8585/seconal-oral/details
National Institute on Drug Abuse. (n.d.). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
Delirium tremens: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved from https://medlineplus.gov/ency/article/000766.htm
López-Muñoz, F., Ucha-Udabe, R., & Alamo, C. (2005, December). The history of barbiturates a century after their clinical introduction. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2424120/